Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 293, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 5, 2016, 7:37 PM CDT for Frontier County, Nebraska. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2016, 7:37 PM CDT (00:37 UTC)
- Expired
- Sep 5, 2016, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:51 PM CDT | HAIL 1 | 21 Sse Curtis, NE | |
| Sep 5, 8:06 PM CDT | HAIL 1.75 | 21 Se Curtis, NE | |
| Sep 5, 8:15 PM CDT | HAIL 1.5 | 21 Se Curtis, NE | |
| Sep 5, 8:23 PM CDT | HAIL 1 | 22 Se Curtis, NE | LOTS OF PEA SIZE HAIL, BUT A FEW STONES TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 7:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
932
WUUS53 KLBF 060037
SVRLBF
NEC063-060115-
/O.NEW.KLBF.SV.W.0293.160906T0037Z-160906T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 815 PM CDT
* AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTLEY...OR
16 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE CREEK RESERVOIR STATE RECREATION AREA...FREEDOM AND
ORAFINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4061 10030 4059 9998 4044 9998 4044 10009
4035 10010 4035 10051
TIME...MOT...LOC 0037Z 229DEG 27KT 4033 10036
HAIL...1.75IN
WIND...60MPH
$$
MASEK2 follow-up statements
471
WWUS53 KLBF 060052
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT MON SEP 5 2016
NEC063-060115-
/O.CON.KLBF.SV.W.0293.000000T0000Z-160906T0115Z/
FRONTIER NE-
752 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...
AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDICINE CREEK
RESERVOIR STATE RECREATION AREA...OR 23 MILES NORTHEAST OF MCCOOK...
MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDICINE CREEK RESERVOIR STATE RECREATION AREA AND ORAFINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4060 10024 4059 9998 4044 9998 4044 10009
4035 10010 4035 10040
TIME...MOT...LOC 0051Z 243DEG 25KT 4037 10024
HAIL...1.75IN
WIND...60MPH
$$
MASEK309
WWUS53 KLBF 060104
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT MON SEP 5 2016
NEC063-060115-
/O.CON.KLBF.SV.W.0293.000000T0000Z-160906T0115Z/
FRONTIER NE-
804 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...
AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDICINE CREEK
RESERVOIR STATE RECREATION AREA...OR 23 MILES SOUTHEAST OF CURTIS...
MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDICINE CREEK RESERVOIR STATE RECREATION AREA AND ORAFINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4060 10024 4059 9998 4044 9998 4044 10009
4035 10010 4035 10040
TIME...MOT...LOC 0104Z 242DEG 19KT 4039 10021
HAIL...1.75IN
WIND...60MPH
$$
MASEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:25 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 5, 6:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service North Platte NE 625 PM CDT MON SEP 5 2016 .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Sep 5 2016 Pesky stratus continues across far southwest and much of northern Nebraska this afternoon. A cold front has slowed to a crawl this afternoon and is analyzed from southwest Nebraska through central Nebraska into southeast S Dakota. This frontal boundary is expected to be the focus for thunderstorms, some severe, this evening into the overnight period. The HRRR/RUC develop storms across the far eastern CWA late this afternoon then lift the activity to the northeast. Good shear combining with abundant low level moisture and instability for some to become severe. The main threat is hail and winds although if there are any outflow boundaries which cause a localized backing of winds, there could be a small window for a tornado threat. Meanwhile a weak mid level disturbance crossing the rockies will lift across the area with a chance for storms across the CWA this evening into the overnight. These storms are likely to be elevated and do not see as much of a severe potential, although could see some hail. Final concern will be the stratus/fog. Persistence looks to be a good forecast with northwest Neb to see the development first and it should expand to the south and east behind the front. Have included areas of fog in the forecast, although a concern for showers to cause the fog bounce up and down. Tomorrow expect the stratus to persist through the day and limit heating. Highs in the upper 60s to mid 70s for most locations, however the front still across the far southeastern portions of the CWA and highs could return to the 80s in the vicinity of the boundary where there could be a little more sun. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Sep 5 2016 The main concerns this period is a marginal risk for strong to severe thunderstorms tomorrow night with the possibility of locally heavy rain, and then temperatures going into the extended period. SPC has roughly the southeast half of the forecast area in a marginal risk area in the Day 2 Outlook. Large scale pattern in the beginning of the period is similar to the past couple of days with a upper level trough over the Intermountain West and a ridge over the Upper Mississippi Valley into the Lower Great Lakes. The pattern will undergo a change over the two day period as the aforementioned trough slowly progresses eastward into the upper Great Lakes; meanwhile, another weak trough will move into the Northern Rockies and western Northern Plains. Height rises will be occurring over western and north central NE Wednesday night into Thursday as a zonal flow sets up by Wednesday night in the 500 hPa pattern. An inverted trough and associated frontal boundary is expected to be present roughly from extreme northwest KS to central NE to west central IA extending from a surface low in northeast CO. The forecast remains similar to the inherited forecast with rain showers and thunderstorms anticipated to be focused near/on the trough and boundary late afternoon and evening Wednesday. Wherein, favorable moisture is expected to combine within a corridor of decent instability. Vertical wind shear, 0-6 km bulk, exceeding 40 kts will be supportive of supercells with respect to storm mode in the beginning then it's expected to transition into a convective system. Some uncertainty in the exact location of the boundary and trough at this point, however, hail, strong winds, and possible locally heavy rainfall appear possible. The latter as Tuesday night will be in a favorable moist environment with high precipitable water, forecast to exceed 1.5” across parts of the forecast area, decent moisture transport, and supportive steering flow orientation. Attention then turns to convection continuing overnight as a possibility given the support of the low level jet developing nearby and a decent short wave trough at 500 hPa moving southwest-northeast tomorrow night. Wednesday, the frontal boundary and associated trough will be south and east of the forecast area with the boundary becoming more diffuse. Another weak surface trough expected to extend north over the NE Panhandle. Meanwhile, a 500 hPa shortwave will move through the forecast area Wednesday providing large scale ascent. Wherein, the eastern half could see additional activity. The current thinking though is that the best chances for precipitation will be mainly across the eastern-third of the forecast area during the afternoon. Largely dry conditions are then anticipated Wednesday night through Thursday. Looking ahead, the next period with increased chances for showers and thunderstorms will be in the Thursday Night-Friday time period when the next disturbance arrives aloft. A cold front is expected to push through and provide lift moving about northwest to southeast late Thursday into Friday. This will result in Friday being the coolest day as cooler air fills in behind with highs forecast in the lower to mid 70s, except for mid to upper 70s in the extreme south and southeast portions of the forecast area. Lows the following morning/Friday night are expected to read in the mid to upper 40s, except lower 40s in portions of western NE. Thereafter, dry conditions are expected this weekend. Beginning Sunday, a long wave trough begins to drop into the western CONUS, reaching the Intermountain West early Monday with southwest flow prevailing across western and north central NE again Monday with it the possibility of increased chances of precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 625 PM CDT Mon Sep 5 2016 The main focus through Tuesday afternoon is a cold front draped across western Nebraska. As of 06/00z, the front stretches generally from KONL to KBBW to KOGA and is nearly stationary. Isolated to scattered thunderstorms are possible during the evening and night hours, tapering off after 06/06z. Ahead of the front in southwest and central Nebraska, some storms may be strong or severe, capable of producing erratic gusty winds, hail, and heavy rain which may lower visby. Behind the front across northern Nebraska, light winds and remnant moisture will likely lead to a thick stratus deck and potentially fog overnight. The stratus may not lift until mid to late Tuesday afternoon. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Masek LONG TERM...ET AVIATION...Masek AVIATION...Snively
Hazardous weather outlook, Sep 5, 3:53 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT MON SEP 5 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-062100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 353 PM CDT MON SEP 5 2016 /253 PM MDT MON SEP 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG A STALLING COLD FRONT AS IT MOVES ACROSS SOUTHWEST AND NORTH CENTRAL NEBRASKA. THE AREA OF GREATEST CONCERN IS EAST OF A LINE FROM IMPERIAL TO VALENTINE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. OVERNIGHT FOG...LOCALLY DENSE...WILL BE POSSIBLE ACROSS WESTERN NEBRASKA. THE BEST CHANCE FOR VISIBILITIES LESS THAN 1 MILE WILL BE ALONG AND WEST OF A NORTH PLATTE TO AINSWORTH LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING EAST OF A LINE FROM OSHKOSH TO AINSWORTH. STORMS THAT DEVELOP WILL BE CAPABLE OF LARGE HAIL. THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO FRIDAY...HOWEVER THE SEVERE THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND EAST OF A BROKEN BOW TO ONEILL LINE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
In the hours before
Local storm report, Sep 5, 6:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 14 ESE HAYES CENTER 40.43N 100.77W
09/05/2016 E60.00 MPH FRONTIER NE PUBLIC
&&
SNIVELYLocal storm report, Sep 5, 7:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 10 S MAYWOOD 40.51N 100.62W
09/05/2016 E1.00 INCH FRONTIER NE PUBLIC
HAIL RANGED FROM PEA TO QUARTER SIZE. STRONG WINDS MOVED
METAL PATIO FURNITURE AROUND
&&
SNIVELYSpecial weather statement, Sep 5, 7:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 726 PM CDT MON SEP 5 2016 NEZ070-071-060115- FRONTIER NE-HAYES NE- 726 PM CDT MON SEP 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR HAYES AND WESTERN FRONTIER COUNTIES UNTIL 815 PM CDT... AT 726 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PALISADE TO 12 MILES NORTH OF MCCOOK. MOVEMENT WAS NORTH AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HAYES CENTER...MAYWOOD...BLUEGILL HAVEN CAMPGROUND...MARENGO...HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...RED WILLOW RESERVOIR STATE RECREATION AREA...WILLOW VIEW CAMPGROUND AND QUICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4069 10122 4069 10053 4035 10058 4035 10119 TIME...MOT...LOC 0026Z 181DEG 18KT 4028 10111 4038 10067 MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:26 PM CDT | Special Weather Statement | LBF | Hayes | 49 min |
| Sep 5, 7:43 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 47 min |
| Sep 5, 8:11 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 49 min |
| Sep 5, 8:27 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 48 min |
| Sep 5, 8:35 PM CDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Sep 5, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 43 min |
| Sep 5, 8:53 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 52 min |
| Sep 5, 9:04 PM CDT | Special Weather Statement | LBF | Custer | 41 min |
| Sep 5, 9:23 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 17 min |
| Sep 5, 9:38 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 18 min |
| Sep 5, 9:49 PM CDT | Special Weather Statement | LBF | Custer | 41 min |
| Sep 5, 10:07 PM CDT | Special Weather Statement | LBF | Lincoln | 38 min |
| Sep 5, 10:08 PM CDT | Special Weather Statement | LBF | Lincoln | 52 min |
| Sep 5, 10:48 PM CDT | Special Weather Statement | LBF | Logan | 42 min |
| Sep 5, 11:02 PM CDT | Special Weather Statement | LBF | Custer | 28 min |
| Sep 5, 11:26 PM CDT | Special Weather Statement | LBF | Wheeler | 34 min |
| Sep 5, 11:29 PM CDT | Special Weather Statement | LBF | Custer | 31 min |
| Sep 5, 11:51 PM CDT | Special Weather Statement | LBF | Garden | 39 min |
| Sep 6, 12:14 AM CDT | Special Weather Statement | LBF | Cherry | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.